Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Paducah, KY

March 3, 20204 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Mar 3, 2020, 2:04 AM CST for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2020, 2:04 AM CST (08:04 UTC)
Expired
Mar 3, 2020, 8:00 AM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Calloway County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

994 
WGUS53 KPAH 030804
FFWPAH
KYC035-075-083-105-031400-
/O.NEW.KPAH.FF.W.0022.200303T0804Z-200303T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
204 AM CST Tue Mar 3 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southeastern Fulton County in western Kentucky...
  Calloway County in western Kentucky...
  Eastern Hickman County in western Kentucky...
  Southern Graves County in western Kentucky...

* Until 800 AM CST.

* At 202 AM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is ongoing or expected to begin
  shortly with another quick one to two inches of rain expected. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Murray...                         Mayfield...
  Fulton...                         Wingo...
  Hazel...                          Water Valley...
  Lynnville...                      Fulgham...
  Sedalia...                        New Concord...
  Fancy Farm...                     Kirksey...
  Dukedom...                        Harris Grove...
  Crossland...                      


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3651 8905 3677 8894 3676 8849 3675 8848
      3675 8811 3671 8808 3666 8807 3663 8805
      3657 8804 3651 8804 3650 8806 3650 8903

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$

DSA
1 follow-up statement
932 
WGUS73 KPAH 031351
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
Issued by National Weather Service Springfield MO
751 AM CST Tue Mar 3 2020

KYC035-075-083-105-031401-
/O.EXP.KPAH.FF.W.0022.000000T0000Z-200303T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton KY-Calloway KY-Hickman KY-Graves KY-
751 AM CST Tue Mar 3 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FULTON...CALLOWAY...
EASTERN HICKMAN AND SOUTHERN GRAVES COUNTIES WILL EXPIRE AT 800 AM
CST...

The heavy rain has ended. The threat for rapid rises in water levels
has diminished. Flash flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3651 8905 3677 8894 3676 8849 3675 8848
      3675 8811 3671 8808 3666 8807 3663 8805
      3657 8804 3651 8804 3650 8806 3650 8903

$$

Cramer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 2, 11:50 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 2, 11:50 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 PM CST Mon Mar 2 2020

.UPDATE...
Issued at 1150 PM CST Mon Mar 2 2020

The mid/upper-level trough is finally pushing through Missouri, so
the front should start to become better defined and push through
the area overnight. Storms have been very persistent, but any
remaining severe threat will be over southern portions of west
Kentucky, and this may linger past 1 AM. Not sure about any local
extension of the existing watch yet, but it is a possibility.
Hopefully by 3 AM all of this stuff will be through the area.

The AVIATION section has been updated for the 06Z TAF issuance.

UPDATE Issued at 550 PM CST Mon Mar 2 2020

Tornado Watch 35 has been issued for much of the region basically
near and south of the front. The presence of the front, along with
a surface low that may move along it this evening, is the primary
reason for a tornado watch rather than a severe thunderstorm
watch. The potential for backed low-level winds with these
features could enhance the low-level shear allowing for greater
potential for tornadoes. Large hail will continue to be the
primary concern, along with damaging straight-line winds.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 315 PM CST Mon Mar 2 2020

Main forecast issues come with severe weather potential very late
this afternoon or early this evening through the early morning
hours Tuesday as a surface low tracks northeast up a stationary
boundary located very close to the OH River. Storm initiation
should be over portions of southeast MO between 4 PM and 7 PM as a
mid level impulse shoots east toward northeast AR/southwest MO
and provides added lift near the surface low over northeast AR,
and low level jet 25-35 kts kicks in.

Mid- level lapse rates of 8 to 8.5 degrees and MLCAPES from
1000-1500 J/KG suggest strong updrafts capable of producing large
hail. Long, straight-lined hodographs and effective shear up close
to 40 kts or so would be supportive of multi-cell storms with
right and left splitting supercells. Therefore, will also be a
threat of damaging wind gusts and possibly a tornado or two. Last
but not least would be the risk of localized flooding, esp in
areas where storms may repeat, or train.

The surface low should race northeast along the OH River and out
of the forecast area after midnight, and force the trailing cold
front through our eastern counties by around 2 or 3 AM.
Thereafter, high pressure will build into the southern Plains and
lower/mid MS River Valley, bringing clearing skies Tuesday/Tuesday
night and mild early March temps in the lower/mid 60s at most
locations. Wed should also be a rather nice day with afternoon
temps in the 60s, though there could be some increase in cloud
cover over our southern areas in response to the next weather
maker well off to our southwest.

.LONG TERM...(Wednesday night through Monday)
Issued at 315 PM CST Mon Mar 2 2020

After a chance of some light rain Wed night into Thursday, a few
days of dry weather are expected. Rain chances will then return for
early next week. Overnight lows will remain quite chilly, but
daytime highs will be in the 50s and 60s.

As far as the rain chances for Wed night into Thursday, this precip
will be associated with a southern stream 500 mb shortwave that will
eject from the southern Plains across the lower Mississippi Valley.
This is the same shortwave that last week's models predicted would
bring very heavy rain on Tuesday and Tues night. A lot has changed
since then. Besides the slower timing, the track is much further
south. Any rainfall amounts will be less than a tenth of an inch
Thursday. Overnight lows will be around 40, with daytime highs 55 to
60.

Thursday night into Friday, the southern stream shortwave will phase
with a northern stream 500 mb shortwave over the eastern seaboard.
This will result in a strongly confluent northwesterly flow of dry
and colder air aloft. Skies will become sunny Friday, but gusty
northwest winds will limit highs to the mid 40s in sw Indiana and
around 50 elsewhere.

This weekend will be dry with a warming trend as a 500 mb ridge
moves east across the Mississippi Valley. Highs will be in the 50s
Saturday and around 60 on Sunday. Clouds will be on the increase
Sunday, along with southerly winds.

The ensemble means are in agreement on a 500 mb southwest flow
pattern early next week. A moist southern stream shortwave will
likely bring some rain Monday. This looks like a low-amplitude
progressive pattern, so preliminary indications point away from a
heavy rainfall event.

&&

.AVIATION...
Issued at 1150 PM CST Mon Mar 2 2020

All sites with the possible exception of KCGI are still likely to
be impacted by SHRA/TSRA for a few hours to begin the forecast.
The front should finally push through the area overnight. Ceilings
should drop to MVFR and possibly IFR levels in the north as the
front arrives. Much of the area will clear around sunrise, and
even KOWB will be clearing out before 15Z. The main story through
the afternoon will be west northwest winds gusting 20-25kts, with
the strongest gusts in the north. Winds should diminish
considerably for the evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...MY
AVIATION...DRS
Hazardous weather outlook, Mar 2, 6:42 PM CST, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
642 PM CST Mon Mar 2 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
642 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Numerous thunderstorms are expected to develop near a cold front
and move eastward through the evening and into the overnight
hours. Severe storms with large hail, damaging winds and
tornadoes are possible. A tornado watch is in effect for all of
west Kentucky and southwest Indiana, as well as portions of
southeast Missouri and southern Illinois until 1 AM. Lightning and
locally heavy rainfall are also concerns with any thunderstorms
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to activate as the storms approach
tonight.

DRS

In the hours before

Special weather statement, Mar 2, 10:54 PM CST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
1054 PM CST Mon Mar 2 2020

KYZ011>013-016-017-021-022-030545-
Muhlenberg KY-Todd KY-Christian KY-Lyon KY-Caldwell KY-Hopkins KY-
Trigg KY-
1054 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MUHLENBERG...NORTHERN
CHRISTIAN...SOUTHEASTERN CALDWELL...NORTHEASTERN TRIGG...HOPKINS...
NORTHWESTERN TODD AND SOUTHEASTERN LYON COUNTIES UNTIL 1145 PM CST...

At 1053 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Olney to 8 miles northwest
of Cadiz. Movement was east at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Madisonville, Princeton, Central City, Dawson Springs, Earlington,
Nortonville, Mortons Gap, Crofton, Powderly, Graham, Greenville,
Olney, Cobb, Weir, White Plains, St. Charles, Bremen, South
Carrollton and Hawkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CST for western, south
central and northwestern Kentucky.

LAT...LON 3737 8711 3736 8713 3734 8714 3733 8712
      3690 8727 3691 8799 3735 8774 3739 8710
TIME...MOT...LOC 0453Z 262DEG 44KT 3730 8771 3694 8795

SP
Special weather statement, Mar 2, 10:59 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1059 PM CST Mon Mar 2 2020

MOZ110>112-114-030545-
Stoddard MO-New Madrid MO-Scott MO-Mississippi MO-
1059 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN SCOTT...NORTHEASTERN NEW MADRID AND EAST CENTRAL
STODDARD COUNTIES UNTIL 1145 PM CST...

At 1059 PM CST, Doppler radar was tracking a strong thunderstorm over
Morehouse, or near Sikeston, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sikeston, Charleston, East Prairie, Miner, Morehouse, Bertrand,
Matthews, Essex, Canalou, Baker, Diehlstadt and Penermon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CST for southeastern
Missouri.

LAT...LON 3675 8990 3691 8991 3697 8935 3674 8933
TIME...MOT...LOC 0459Z 265DEG 27KT 3682 8966

SP
Special weather statement, Mar 2, 11:17 PM CST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Paducah KY
1117 PM CST Mon Mar 2 2020

KYZ017-022-030545-
Todd KY-Christian KY-
1117 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHRISTIAN AND TODD
COUNTIES UNTIL 1145 PM CST...

At 1117 PM CST, Doppler radar was tracking a strong thunderstorm near
Pembroke, or 8 miles east of Hopkinsville, moving east at 65 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hopkinsville, Elkton, Pembroke, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3675 8706 3674 8747 3695 8747 3702 8706
      3679 8706 3677 8705
TIME...MOT...LOC 0517Z 257DEG 55KT 3685 8734

SP
Special weather statement, Mar 2, 11:51 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
1151 PM CST Mon Mar 2 2020

KYZ002-003-006-030615-
Carlisle KY-Graves KY-Hickman KY-
1151 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HICKMAN...
SOUTHEASTERN CARLISLE AND NORTHWESTERN GRAVES COUNTIES UNTIL 1215 AM
CST...

At 1151 PM CST, Doppler radar was tracking a strong thunderstorm near
Bardwell, moving east at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mayfield, Bardwell, Arlington, Lowes and Fancy Farm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3675 8905 3688 8905 3690 8863 3674 8861
TIME...MOT...LOC 0551Z 266DEG 42KT 3682 8899

SP
Special weather statement, Mar 2, 11:57 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
1157 PM CST Mon Mar 2 2020

KYZ006-030630-
Graves KY-
1157 PM CST Mon Mar 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAVES COUNTY UNTIL 1230
AM CST...

At 1157 PM CST, Doppler radar was tracking a strong thunderstorm near
Fulgham, or 9 miles southwest of Mayfield, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mayfield, Sedalia and Wingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 100 AM CST for western
Kentucky.

LAT...LON 3662 8882 3675 8882 3678 8849 3661 8849
TIME...MOT...LOC 0557Z 264DEG 36KT 3668 8879

SP
Local storm report, Mar 3, 12:31 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1231 AM CST TUE MAR 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TORNADO          5 WNW RISCO             36.57N 89.90W
03/02/2020                   NEW MADRID         MO   STORM CHASER

            STORM CHASER CAPTURED A PICTURE OF TORNADO 4
            MILES ENE OF MALDEN, MO IN NEW MADRID
            COUNTY. TORNADO LASTED APPROXIMATELY THREE
            MINUTES. PHOTO RELAYED VIA TWITTER.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 6:26 PM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon49 min
Mar 2, 7:13 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins47 min
Mar 2, 7:20 PM CSTTornado WarningPAHCaldwell, Christian, Trigg40 min
Mar 2, 7:55 PM CSTTornado WarningPAHChristian, Hopkins35 min
Mar 2, 8:22 PM CSTTornado WarningPAHChristian, Muhlenberg, Todd28 min
Mar 2, 9:04 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, McCracken41 min
Mar 2, 9:32 PM CSTSevere Thunderstorm WarningPAHBallard, Carlisle, Graves, Hickman, Livingston, McCracken and 1 more43 min
Mar 2, 10:17 PM CSTSpecial Weather StatementPAHMcCracken28 min
Mar 2, 10:20 PM CSTFlash Flood WarningPAHCrittenden, Hopkins, McLean, Union, Webster6 hr
Mar 2, 10:30 PM CSTTornado WarningPAHFulton45 min
Mar 2, 10:54 PM CSTSpecial Weather StatementPAHHopkins51 min
Mar 2, 11:11 PM CSTFlash Flood WarningPAHCaldwell, Christian, Hopkins, Lyon, Muhlenberg, Todd and 1 more6 hr
Mar 2, 11:17 PM CSTSpecial Weather StatementPAHTodd28 min
Mar 2, 11:51 PM CSTSpecial Weather StatementPAHCarlisle24 min
Mar 2, 11:57 PM CSTSpecial Weather StatementPAHGraves33 min
Mar 3, 12:13 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall32 min
Mar 3, 12:33 AM CSTSevere Thunderstorm WarningPAHCalloway, Marshall, Trigg27 min
Mar 3, 2:14 AM CSTFlash Flood WarningPAHChristian, Todd, Trigg10 hr
Mar 3, 3:10 AM CSTRiver Flood WarningPAHChristian, Muhlenberg, Trigg33 days
Mar 3, 5:46 AM CSTRiver Flood WarningPAHChristian, Trigg64 days
Mar 3, 7:04 AM CSTRiver Flood WarningPAHCrittenden, Muhlenberg, Union36 days

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.